Cortisone Injections For Hip and Knee Pain are More Dangerous Than Was Thought

/
img

Researchers found out that cortisone injections for knee and hip pain can cause additional complications.

Athletes and people who play sports often use these anti-inflammatory jabs in order to cover up the pain or treat osteoarthritis.

A study made by Boston University School of Medicine concluded that cortisone injections can cause joint disintegration, or even worse; a total hip or knee replacement.

Many researchers found out that, patients who are given hip injections in 2018 and experienced complications. These complications may include progressive osteoarthritis, the collapse of joints, and stress fractures.

Dr. Ali Guermazi, a study leader of Boston University School of Medicine in the US, once stated: “We’ve been telling patients that even if these injections don’t relieve your pain, they’re not going to hurt you. But now we suspect that this is not necessarily the case. We are now seeing these injections can be very harmful to the joints with serious complications.”

Patients who take these injections should be given all the necessary information about side effects. Dr. Ali Guermazi also added: “What we wanted to do with our paper is to tell physicians and patients to be careful, because these injections are likely not as safe as we thought.”

Cortisone injections are provided for those who suffer moderate to severe osteoarthritis, rheumatoid arthritis, and it can be used by sports professionals.

Dr. Guermazi adds: “Physicians do not commonly tell patients about the possibility of joint collapse or subchondral insufficiency fractures that may lead to earlier total hip or knee replacement. This information should be part of the consent when you inject patients with intra-articular corticosteroids.”

Doctors have to closely monitor patients with little signs of osteoarthritis on their X-rays, especially if the pain is disproportionate to what they saw on the X-rays result. They say that these patients have greater risks of destructive arthritis if they use cortisone injections.

Sources: www.telegraph.co.uk

This div height required for enabling the sticky sidebar